COVID-19, hydroxychloroquine and sudden cardiac death: Implications for clinical practice in patients with rheumatic diseases
Sudden cardiac death is commonly seen due to arrhythmias, which is a common cardiac manifestation seen in COVID-19 patients, especially those with underlying cardiovascular disease (CVD). Administration of hydroxychloroquine (HCQ) as a potential treatment option during SARS-CoV-2, initially gained popularity, but later, its safe usage became questionable due to its cardiovascular safety, largely stemming from instances of cardiac arrhythmias in COVID-19. Moreover, in the setting of rheumatic diseases, in which patients are usually on HCQ for their primary disease, there is a need to scale the merits and demerits of HCQ usage for the treatment of COVID-19. In this narrative review, we aim to address the association between usage of HCQ and sudden cardiac death in COVID-19 patients. MEDLINE, EMBASE, ClinicalTrials.gov and SCOPUS databases were used to review articles in English ranging from case reports, case series, letter to editors, systematic reviews, narrative reviews, observational studies and randomized control trials. HCQ is a potential cause of sudden cardiac death in COVID-19 patients. As opposed to the reduction in CVD with HCQ in treatment of systemic lupus erythematous, rheumatoid arthritis, and other rheumatic diseases, safe usage of HCQ in COVID-19 patients is unclear; whereby, it is observed to result in QTc prolongation and Torsades de pointes even in patients with no underlying cardiovascular comorbidity. This is occasionally associated with sudden cardiac death or cardiac arrest; hence, its clinical efficacy needs further investigation by large-scale clinical trials.
Publication ( Name of Journal)
Raza, H. A.,
(2021). COVID-19, hydroxychloroquine and sudden cardiac death: Implications for clinical practice in patients with rheumatic diseases. Rheumatology International, 41(2), 257-273.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_mc/178